Hail, Northampton
- When
- May 20, 2:22 PM EST
- Where
- Northampton County, 0.56 mi W of Gaston
- Measured
- 0.88 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 36.500, -77.640
Nickel size hail was reported in Gaston.
Scattered severe thunderstorms, associated with low pressure and a cold front, produced damaging winds and large hail across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms, associated with low pressure and a cold front, produced damaging winds and large hail across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 20, 2:04 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
304 PM EDT TUE MAY 20 2008
.SYNOPSIS...
WITH SHOWERS AND SCATTERED THUNDERSTORMS LIKELY THROUGH THE
EVENING WITH THE POTENTIAL FOR SOME TO BE SEVERE. A SERIES OF WEAK
FRONTS WILL MOVE THROUGH THE MID ATLANTIC WEDNESDAY THROUGH
THURSDAY. HIGH PRESSURE WILL BUILD IN ON FRIDAY AND REMAIN IN
PLACE THROUGH THE WEEKEND...WITH WARMER TEMPERATURES AND DRIER
CONDITIONS RETURNING.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SVR WATCH 327 IN EFFECT THRU 0Z.
RADAR SHOWS BROKEN LINE OF TSRA MOVING QUICKLY ACROSS SRN VA. ALONG
WITH THE RAPID MOTION STORMS TODAY...FOR THE MOST PART HAVE FEATURED
OCCASIONAL LIGHTNING AND BRIEF HEAVY DOWNPOURS. THE SAME IS EXPECTED
THIS AFTERNOON AND EARLY EVENING...BUT POSSIBLY MORE INTENSE WITH
POSSIBLE WINDS AND LARGE HAIL. HENCE WITH INCREASING INSTABILITY AND
GOOD CAPE PARTICULARLY OVER SE VA AND NE NC...SPC HAS ISSUED WW #327
UNTIL 00Z. WITH MORE STABLE AIR QUICKLY MOVING IN...MDLS INDICATE
VORT AND SURFACE LOW QUICKLY MOVING ACROSS THE REGION AND OUT TO SEA
SHORTLY AFTER 00Z AND STABILIZING. THIS DOES NOT ENTIRELY TAKE US OUT
OF THE WOODS FOR THE REST OF THE WEEK AS GFS/NAM IS PERSISTENT
WITH SERIES OF WEAK UPPER LEVEL S/W MOVING ACROSS. RIGHT NOW WILL
NOT MENTION ANYTHING OTHER THAN PARTLY CLOUDY TO PARTLY SUNNY
SKIES...HOWEVER COULD NOT TOTALLY RULE OUT AN OUTSIDE CHANCE FOR
SHOWERS POPPING UP BETWEEN NOW AND THURSDAY. TEMPS TO REMAIN IN
THE 70S FOR HIGHS WITH 40S ACROSS THE NORTHERN AND WESTERN THIRD
IOF THE CWA...WITH 50S ELSEWHERE. AT ANY RATE THIS APPEARS TO BE
SORT OF A TRANSITION PERIOD BETWEEN RELATIVELY UNSTABLE AND STABLE
WEATHER PATTERNS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
SHORT TERM CHARACTERIZED BY A SERIES OF WEAK SHORT WAVE TROFS THAT
ROTATE THROUGH THE REGION WEDNESDAY THROUGH THURSDAY....CENTERED
AROUND A CLOSED UPR LOW OVER WESTERN QUEBEC/SE OF HUDSON BAY.
MOISTURE AND LIFT CONTINUE TO BE GREATLY LIMITED WITH EACH
TROUGH...SO HAVE ONLY INCLUDED A SLIGHT CHANCE OF RAIN FOR POSSIBLE
INSTABILITY SHOWERS ON WEDNESDAY. GFS AND NAM BOTH POINTING TOWARDS
WK TROF DEVELOPMENT DIVING TO THE SE FROM THE OH VLY.
HOWEVER...PWATS NEVER GET AOA 1 INCH THURSDAY/THU NGT...SO WHILE
POPS WERE NUDGED UPWARD SLIGHTLY ON THURSDAY...THEY ARE STILL WITHIN
SILENT RANGE FOR NOW. HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL FOR THE NEXT FEW DAYS WITH BELOW NORMAL HEIGHTS IN
PLACE...NEAR 70 AT THE BEACHES TO LOWER TO MIDDLE 70S INLAND.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS THE UPPER LEVEL LOW MOVES OUT TOWARDS ATLANTIC CANADA BY
FRIDAY...THE LONG TERM PERIOD IS CHARACTERIZED BY LIGHT N/NW FLOW
AND RELATIVELY BENIGN WX. BIGGEST FORECAST CHALLENGE WAS FOR
TEMPERATURES INTO THE UPCOMING MEMORIAL DAY WEEKEND.
HIGH PRESSURE CENTERED OVER THE GREAT LAKES/UPR MIDWEST WILL
GRADUALLY BUILD INTO THE RGN FROM THE NW LTR FRIDAY THRU SUNDAY.
N/NW FLOW SHUD KEEP HIGH TEMPERATURES SLIGHTLY BELOW NORMAL ON
FRIDAY...GENERALLY LWR 70S...EXCEPT UPR 60S ALONG THE ERN SHORE AND
BEACHES WITH AN ONSHORE FLOW OFF THE COOL WATER. MORE OF THE SAME
FOR THE FIRST HALF OF TH HOLIDAY WEEKEND...AS THE NORTHERLY FLOW
CONTINUES ON SATURDAY. HIGHS GENLY IN THE 70S. BY LTR SUNDAY...BOTH
THE GFS AND THE ECMWF TAKE THE HIGH OFFSHORE TOWARDS THE CAROLINA
COAST...WITH THE RESULTANT SLY FLOW MAKING FOR A WARMER (AND MORE
HUMID) END TO THE HOLIDAY WEEKEND. TEMPERATURES WILL WARM SUNDAY AND
MONDAY ON SW WNDS...HIGHS IN THE MID TO UPR 70S SUNDAY...LOW TO MID
80S MONDAY. PERSISTANT SW FLOW ALLOWS FOR WARMUP TO CONTINUE THROUGH
THE END OF THE PERIOD...WITH UPR 80S POSSIBLE OVR MUCH OF THE
WESTERN HALF OF THE CWA BY TUESDAY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS ALL LOCATIONS TO BEGIN THE PERIOD...A LINE OF TSRA
MOVING THRU SOUTHERN PORTIONS OF THE FORECAST AREA COULD BRING
MVR/IFR AS STORMS AFFECT THE TAF SITES...HAVE CB IN TAFS AND WILL
MONITOR FOR TIMING. GUSTY WEST WINDS 20-25 KT WILL CONTINUE INTO
EVE HOURS. WINDS SHIFT TO N BETWN 20Z AND 00Z...WITH DRIER
CONDITIONS MOVING IN TONIGHT . DEPENDING ON RAIN AMTS THERE COULD
BE PATCHY FOG FROM 06 TO 12Z WED. OTHERWISE...MAINLY VFR
CONDITIONS PREVAIL INTO THE WEEKEND...WITH ISO SHWRS POSSIBLE WED
AFTN/EVENG.
&&
.MARINE...
WENT AHEAD AND RAISED SCA FLAGS FOR ALL MARINE ZNS THRU LT THIS
EVENING. LT AFTERNOON MSAS ANALYSIS REVEALS LOW JUST OVER NORTHERN
COASTAL WATERS ATTM...WITH TRAILING FRONT SNAKING WEST OF THE CHES
BAY.
TONIGHT/WED...BRIEF SURGE OF COOLER AIR SHOULD HELP MIXING IN NW TO
NORTH WINDS THIS EVENING. MODELS STILL DISGREE WRT LOW TRACK...BUT
CAN STILL SEEM TO AGREE THAT SCA WL BE ABLE TO GET TAKEN DOWN LT
TONIGHT...AS WINDS BECOME MUCH LIGHTER OVERNIGHT. WRF/SREF/RUC13
BLEND HAS PERFORMED QUITE WELL IN COMPARISON TO OTHER GUIDANCE
THIS AFTN...AND HV APPLIED THIS BLEND THRU LT THIS EVENING.
SREF/GFS BLEND WAS FAVORED FROM THERE FWD. WSW FLOW AGAIN
DEVELOPS WED AFTN...LOOKS TO BE SUB SCA AT THIS POINT.
STRONGER COLD FRONT/HIGH PRESSURE BUILDING IN FROM THE WEST LOOKS TO
BRING A PERIOD OF HIGHER WINDS THU NGT INTO FRIDAY. HIGH PRES WILL
THEN BUILD IN FROM THE NW ALLOWING FOR MORE BENIGN CONDITIONS AND AN
IDEAL HOLIDAY WEEKEND FOR BOATERS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633-
650-652-654-656-658.
&&
SYNOPSIS...KLL
NEAR TERM...KLL
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...CY
MARINE...MAMHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 123 PM EDT TUE MAY 20 2008 MDZ021>025-VAZ048-049-062-064-074>076-211730- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-GOOCHLAND-CAROLINE-ESSEX-WESTMORELAND-RICHMOND- 123 PM EDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ060-061-063-066>073-077-078-083-211730- PRINCE EDWARD-CUMBERLAND-HANOVER-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-NORTHUMBERLAND- LANCASTER-NEW KENT- 123 PM EDT TUE MAY 20 2008 ...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ650-211730- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- 123 PM EDT TUE MAY 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ630>633-652-654-656-658-211730- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 123 PM EDT TUE MAY 20 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ012>017-030>032-102-VAZ065-079>082-084>100-211730- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MIDDLESEX-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE- VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 123 PM EDT TUE MAY 20 2008 ...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 121 PM EDT TUE MAY 20 2008 VAZ060-066>068-070-079-080-201800- AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA- 121 PM EDT TUE MAY 20 2008 ...DEVELOPING THUNDERSTORMS MOVING INTO THE SOUTHERN PIEDMONT... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 8 MILES NORTH OF CREWE TO 30 MILES WEST OF VICTORIA...OR FROM 8 MILES NORTH OF CREWE TO 7 MILES SOUTHWEST OF PHENIX...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...CREWE AROUND 135 PM EDT...MANNBORO AROUND 145 PM EDT... VICTORIA AROUND 150 PM EDT AND KENBRIDGE AROUND 155 PM EDT. WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 135 PM EDT TUE MAY 20 2008 VAZ065-066-079-201815- BRUNSWICK VA-LUNENBURG VA-MECKLENBURG VA- 135 PM EDT TUE MAY 20 2008 ...DEVELOPING THUNDERSTORMS MOVING TOWARD LUNENBURG AND MECKLENBURG COUNTIES... AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 15 MILES NORTHWEST OF CHASE CITY TO 40 MILES WEST OF CHASE CITY...OR FROM CLOVER TO 8 MILES NORTH OF MILTON...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...CHASE CITY AROUND 155 PM EDT. WIND GUSTS TO 50 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 200 PM EDT TUE MAY 20 2008 VAZ065>068-070-079>081-087-088-201845- AMELIA VA-BRUNSWICK VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-PRINCE GEORGE VA-SUSSEX VA- 200 PM EDT TUE MAY 20 2008 ...STRONG THUNDERSTORMS MOVING TOWARD THE TRI-CITIES AND INTO PORTIONS OF SOUTH CENTRAL VIRGINIA... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF BLACKSTONE TO 25 MILES WEST OF SOUTH HILL...OR FROM MANNBORO TO 10 MILES SOUTHEAST OF REDOAK...MOVING EAST AT 50 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SUTHERLAND AROUND 205 PM EDT...ADDISON AROUND 210 PM EDT... PETERSBURG AROUND 215 PM EDT...NEW BOHEMIA AROUND 220 PM EDT... EBONY AROUND 225 PM EDT...AND GASBURG AROUND 230 PM EDT. WIND GUSTS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL AFTER THE STORMS HAVE PASSED. SAMMLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 235PM EDT TUE MAY 20 2008 NCZ012-VAZ065-079>081-087>094-201915- BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-ISLE OF WIGHT VA-JAMES CITY VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- 235 PM EDT TUE MAY 20 2008 ...STRONG THUNDERSTORMS MOVING TOWARD WILLIAMSBURG...EMPORIA AND ROANOKE RAPIDS... AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 5 MILES WEST OF CLAREMONT TO 25 MILES SOUTHWEST OF SOUTH HILL...OR FROM 5 MILES WEST OF CLAREMONT TO 15 MILES EAST OF VIRGILINA...MOVING EAST AT 55 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...STONY CREEK AROUND 245 PM EDT... JAMESTOWN AROUND 250 PM EDT...ALLIANCE AROUND 255 PM EDT... BUSCH GARDENS AROUND 300 PM EDT...HORNSBYVILLE AROUND 310 PM EDT AND SEAFORD AROUND 315 PM EDT. WIND GUSTS TO 50 MPH...HAIL UP TO MARBLE SIZE...BRIEF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. SAMMLER
The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported in Gaston.
Nickel size hail was reported in Gaston.
Quarter size hail was reported near Gates.
Penny size hail was reported at Culpepper Road.
Penny size hail was reported near St. John.
Nickel size hail was reported in Aulander.
Nickel size hail was reported in Aulander.
Nickel size hail was reported in Winton.
Trees were downed.
Nickel size was reported just north of South Mills.
Numerous trees were downed in the northern part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107134, 107133, 107129, 107126, 107130, 107136, 107125, 107131, 107132, 107127, 107128.